Texas, 2012

Flash Flooding in Texas, September 28, 2012

September 28, 2012 · NWS MAF · 5 events in 5 counties and zones

The remains of a tropical storm were across the eastern Pacific near the southern tip of Baja, California. Mid-level flow across the area was from the southwest which allowed for tropical moisture to get transported into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.6 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The remains of a tropical storm were across the eastern Pacific near the southern tip of Baja, California. Mid-level flow across the area was from the southwest which allowed for tropical moisture to get transported into the region. Low-level winds were from the southeast which allowed for moisture from the Gulf of Mexico to get advected into the area. This abundance of moisture was combined with instability and various shortwave troughs that moved over the area to provide lift to help sustain heavy rain over West Texas and Southeast New Mexico.

Places across the Permian Basin and Trans Pecos had reports of flooding and water rescues. Most of the flooding occurred in the Midland and Odessa areas where the combined damage is estimated to be around three million dollars. The City of Big Spring also reported significant flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 27, 11:35 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 27, 11:35 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1235 AM CDT FRI SEP 28 2012

.DISCUSSION...

SEE 06Z TAF DISCUSSION BELOW.

&&

.AVIATION...

CONDITIONS WILL CONTINUE TO DETERIORATE ACROSS ALL TERMINALS THIS
MORNING. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO SPREADING EAST
WITH TIME. THIS WILL LEAD TO MVFR VISBYS AND IFR CIGS BY MID
MORNING ACROSS MOST OF THE AREA. LOOK FOR THESE CONDITIONS TO LAST
FOR MOST OF THE DAY TODAY AND INTO TONIGHT. DEPENDING ON HOW MUCH RAIN IS
RECEIVED...LOW VISBYS FOR FOG MAY NEED TO BE ADDED TO TAFS FOR
TONIGHT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

29
Hazardous weather outlook, Sep 27, 12:51 PM CST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT THU SEP 27 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
151 PM CDT THU SEP 27 2012 /1251 PM MDT THU SEP 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST
NEW MEXICO AND AND WEST TEXAS THIS AFTERNOON AND EVENING. SHOWERS
ARE EXPECTED TO BECOME MORE NUMEROUS TOWARD THE OVERNIGHT HOURS.
THE MAIN THREAT WILL BE HEAVY RAINFALL WHICH MAY LEAD TO LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
OVER THE AREA FRIDAY THROUGH SATURDAY NIGHT. AT THIS TIME...SEVERE
STORMS ARE NOT EXPECTED...BUT HEAVY RAINFALL IS LIKELY. THIS MAY
CAUSE FLASH FLOODING OF LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 130 km away, was scanning. The volume nearest the first event began at 07:22 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Pecos

When
September 28, 1:21 AM CST to 1:41 AM CST
Where
Pecos County, 9.92 mi NW of Ft Stockton Arpt Fst to 6.51 mi SSW of Coyanosa
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.022, -103.038

Heavy rain moved over Pecos County and produced flash flooding along Highway 1776. A vehicle was swept off the road, and two women were rescued. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
September 28, 4:55 AM CST to 9:30 PM CST
Where
Midland County, 6.02 mi WNW of Midland to 2.59 mi NNE of Midland
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Broadcast Media
Coordinates
32.029, -102.177

Heavy rain developed and moved over Midland County and produced widespread flooding in the City of Midland. There were numerous reports of stalled vehicles and about 120 water rescues among Midland and Odessa. Some vehicles were reported to be fully submerged. The cost of damage for the flooding in Midland is estimated to be around one and a half million dollars which is a very rough estimate. There were no injuries reported.

Flash Flood, Ector

When
September 28, 4:55 AM CST to 9:30 PM CST
Where
Ector County, 4.61 mi NE of Odessa Ector Co Arpt to 5.64 mi ESE of Odessa
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Broadcast Media
Coordinates
31.962, -102.318

Heavy rain developed and moved over Ector County and produced widespread flooding in the City of Odessa. There were numerous reports of stalled vehicles and about 120 water rescues among Midland and Odessa. The cost of damage for the flooding in Odessa is estimated to be around one and a half million dollars which is a very rough estimate. There were no injuries reported.

Flash Flood, Howard

When
September 28, 6:30 AM CST to 11:40 AM CST
Where
Howard County, 3.44 mi NNW of Settlers Addition to 1.37 mi S of Settlers Addition
Cause
Heavy Rain
Property damage
$600,000
Reported by
Law Enforcement
Coordinates
32.276, -101.544

Heavy rain moved over Howard County and produced flash flooding over Big Spring and portions of rural Howard County. Numerous vehicles were stranded in Big Spring. The cost of damage of six hundred thousand dollars is a very rough estimate. There were no injuries reported.

Flash Flood, Mitchell

When
September 28, 8:30 AM CST to 8:55 AM CST
Where
Mitchell County, 6 mi S of Westbrook to 1.79 mi W of Spade
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.263, -101.020

Heavy rain moved over Mitchell County and produced flash flooding six miles south of Westbrook. Stranded vehicles were reported as a result of this flooding. The cost of damage is a very rough estimate. The crop damage is estimated to be zero since there were no reports of any crop damage. There were no reports of injuries.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411453, 410306, 411427, 411451, 411452.